Minnesota, 2016

Funnel Cloud in Minnesota, June 14, 2016

June 14, 2016 · NWS FGF · 1 event in 1 county or zone

An area of surface low pressure over east central South Dakota tracked up to near Wahpeton, North Dakota, during the evening of the 14th. Bands of showers and thunderstorms rotated around the low that afternoon and evening and produced one funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure over east central South Dakota tracked up to near Wahpeton, North Dakota, during the evening of the 14th. Bands of showers and thunderstorms rotated around the low that afternoon and evening and produced one funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 5:58 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 14, 5:58 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
658 PM CDT TUE JUN 14 2016

.UPDATE...
Issued at 642 PM CDT Tue Jun 14 2016

Surface low along the North/South dakota border south of JMS.
Associated boundary runs along the border then SE along the
Minnesota River Valley. Tornadic storms which developed along
boundary over NE SD into west central MN have dissipated. Only LTG
strikes currently just SE and SW of the forecast area. Minor
instability and cape continues in these areas (southern quarter of
the fa) with pretty stable air northward. Guidance does not shift
more favored convective parameters northward so based on this and
current radar imagery and lightning detection have trimmed thunder
mention. Also adjusted pops a bit downward as rain not as
widespread and more spotty except across the far west and east. With
low and boundary still along the border am hesitant to drop all
mention of severe potential mainly with social media and graphics etc.
Threat does appear minimal other than brief spin up tornadoes
although non-supercell tornado parameter remains over NE SD.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 320 PM CDT Tue Jun 14 2016

Main challenge for tonight is severe weather potential across far
southeast ND into portions of west central MN. The sfc low still
seems to be somewhere west of Watertown SD with a warm front
extending out to the ESE toward southern MN. An area of
deformation rain also extends from west of KABR northward through
KJMS and Carrington. The stronger convection has been firing
across SW MN near the warm front and is tracking ENE. The
extensive cloud cover and rain has limited the instability across
our slight risk area (KBWP to KFFM). Tornadoes are forming along
the warm front and near the sfc low where there are better VGP
values. Up in this FA, things just looking weaker. Latest high
resolution guidance show some development late this afternoon into
the early evening across southeast ND into west central MN, but
they may just be strong storms and not severe ones. Will be
closely watching things however. Models are also showing less pcpn
with the storms. Looking like the deformation rain will not be too
heavy, as less overall convection means less rain overall. This
rain may linger into the night and portions of Wed, especially
over the MN FA.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 PM CDT Tue Jun 14 2016

Did not make too many changes to the forecast in this time frame
due to potential severe weather. Did remove any pcpn chances in
the Thursday evening time frame, with most models looking dry. Do
have chances late Thu night into Fri.

Saturday to Tuesday... Southwest flow aloft with a short wave will
bring continued PCPN chances to the area Saturday and through
Saturday night into Sunday. Moist airmass with dewpoints in the 60s
will fuel storms...FROPA Sunday AM will push the storms east and
bring drier...mid 50s dewpoint air into the region. This will limit
convective activity Monday and Tuesday as flow becomes nearly zonal.
As for temperatures upper 70s to upper 80s on Saturday will give way
to cooler air... 70s for Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 642 PM CDT Tue Jun 14 2016

Following guidance with CIGS gradually lowering from S-N overnight
as low lifts northward. Currently T treat looks minimal except for
the far south and this will be isold. Expecting MVFR/IFR CIGs
fairly widespread by morning.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...Godon
LONG TERM...Godon/JK
AVIATION...Voelker
Hazardous weather outlook, Jun 14, 5:22 AM CST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT TUE JUN 14 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS WILL SPREAD NORTH ACROSS THE AREA DURING THE DAY
REACHING THE INTERNATIONAL BORDER BY EARLY EVENING. THUNDERSTORMS
WILL BE LIKELY THIS AFTERNOON AND EARLY EVENING OVER THE SOUTHERN
RED RIVER VALLEY AND WEST CENTRAL MINNESOTA MAINLY SOUTH OF A
BEMIDJI TO FARGO LINE. RISK OF A SEVERE STORM AS WELL IN THIS
AREA. MUCH DEPENDS ON WHERE THE LOW PRESSURE TRACK SO STAY TUNED
FOR UPDATES THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER RISK OF THUNDERSTORMS WILL MOVE INTO THE AREA FRIDAY AND
INTO THE WEEKEND AS SEVERAL UPPER LEVEL SYSTEMS MOVE THROUGH. RISK
OF STRONG OR SEVERE STORM AS WELL FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The Aberdeen radar (KABR), 168 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wilkin

When
June 14, 7:40 PM CST
Where
Wilkin County, 2.04 mi ESE of Tenney
Reported by
Trained Spotter
Coordinates
46.040, -96.410

A photo and video of the funnel cloud were posted on social media. These images showed a persistent wall cloud with a brief funnel.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629831.